Warning Signs of Adderall Abuse
How do you know someone you care about is abusing Adderall? In the beginning, the drug may have been prescribed for ADHD but the concern for abuse of Aderall is a real one. Many people abuse the drug for its effects. Here are several warning signs of Adderall abuse which are very hard to ignore.
Behavioral Signs of Adderall Abuse
One of the most obvious warning signs of Adderall abuse is that the person takes their medication in a binge-crash cycle. According to the DOJ, binge-crash users “sporadically consume large doses of stimulants over a short period of time” and sometimes for even several days. Then they stop, sleeping for several days after that.
Other behavioral signs of Adderall abuse include:
- “Mania (Frenzied or abnormally excited mood)” (NLM)
Those who abuse Adderall normally don’t sleep for days and then suddenly crash and become very depressed. Then they repeat the cycle again. Stimulants cause high emotions and mood swings, so someone who is abusing this drug will be constantly bouncing back and forth to different moods, certainly not all of them pleasant. They might be using the drug to help themselves study, stay awake, feel the euphoric high, or for other reasons, but Adderall can turn a person’s mood and behavior very quickly.
Someone who is abusing Adderall may also:
- Neglect responsibilities like school, work, and family
- Change friendship circles
- Become very secretive, lying about where they are going and hiding Adderall around their home
- Spend a lot of time thinking about Adderall, even when not using it
- Exhibit “impulsive behavior” (NIDA)
Physical Signs of Adderall Abuse
The physical signs caused by Adderall abuse can be just as obvious as the behavioral signs. Adderall abuse can cause a person’s “body temperature to get dangerously high and make [their] heart beat too fast” (NIDA Teen). Not only is this easily observable but it is also very dangerous. Other warning signs of Adderall abuse are:
- Loss of appetite
- “Extended wakefulness” (DOJ)
- “Tremor/twitching of small muscles” (CESAR)
- Flushing of the skin
- Abdominal cramping
All of these physical effects are clear signs of Adderall abuse. Over time, physical symptoms of abuse can become even worse which is why it is important to catch Adderall abuse as soon as possible. Other signs of long-term Adderall abuse are:
- Palpitations and cardiac arrhythmias
- Skin disorders
- Weight loss
- Toxic psychosis
- Mental illness
Other Warning Signs
Someone who is abusing Adderall might go to several doctors in order to get prescriptions for more of the drug. They may fake prescriptions as well or perform other illegal actions in order to obtain more Adderall. Adderall abuse can cause someone to act riskily, making poor choices and engaging in unsafe activities such as unprotected sex.
The drug “can be habit-forming,” as stated by the NLM, and the longer someone abuses it, the more likely they are of becoming addicted to it. If you see these warning signs of Adderall abuse in someone you love, get help right away.